Advertisement

Mathematical modeling of epidemics

  • Mimmo Iannelli
  • Andrea Pugliese
Chapter
  • 1.9k Downloads
Part of the UNITEXT book series (UNITEXT, volume 79)

Abstract

Epidemics have ever been a great concern of human kind and we are still moved by the dramatic descriptions that arrive to us from the past, as in Lucretius's sixth book of “De Rerum Natura” or as in other more recent descriptions that we find in the literature. The “Black Death”, the plague that spread across Europe from 1347 to 1352 and made 25 millions of victims, seems to be far from our lives, but more recent events, such as the outbreak of the HIV-AIDS syndrome, remind us that epidemics are an actual problem for health institutions that are continuously facing emerging and reemerging diseases.

Keywords

Infected Individual Reproduction Number Contact Rate Endemic Equilibrium Basic Reproduction Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Anderson, R.J., May, R.M.: Infectious Diseases of Humans: Dynamics and Control, Oxford University Press, New York (1992)Google Scholar
  2. 2.
    Bacaër, N.: The model of Kermack and McKendrick for the plague epidemic in Bombay and the type reproduction number with seasonality. J. Math. Biology 64, 403–422 (2012)CrossRefzbMATHGoogle Scholar
  3. 3.
    Barbour, A.D.: The duration of the closed stochastic epidemic. Biometrika 62, 477–482 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Diekmann, O., Heesterbeek, J.A.P., Metz, J.A.J.: On the definition and the computation of the basic reproduction ratio R 0 in models for infectious diseases in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Diekmann, O., Heesterbeek, H, Britton, T: Mathematical Tools for Understanding Infectious Disease Dynamics. Princeton Series in Theoretical and Computational Biology, Princeton University Press, New Jersey (2013)Google Scholar
  6. 6.
    Guo, H., Li, M.Y., Shuai, Z.: Global stability of the endemic equilibrium of multigroup SIR epidemic models. Canadian Appl. Math. Quart. 14, 259–284 (2006)zbMATHMathSciNetGoogle Scholar
  7. 7.
    Hethcote, H.W.: Three basic epidemiological models. In Applied Mathematical Ecology, S.A. Levin, T. Hallam and L.J. Gross (editors), Springer-Verlag, Berlin Heidelberg (1989)Google Scholar
  8. 8.
    Hethcote, H.W.: The Mathematics of Infectious Diseases. SIAM Review 42, 599–653 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Keeling, M.J., Rohani, P.: Modeling Infectious Diseases in Humans and Animals. Princeton University Press, New Jersey (2008)zbMATHGoogle Scholar
  10. 10.
    Kermack, W.O. and McKendrick, A.G.: A Contribution to the Mathematical Theory of Epidemics. Proc. Roy. Soc. (A) 115, 700–721 (1927)CrossRefzbMATHGoogle Scholar
  11. 11.
    Kermack, W.O. and McKendrick, A.G.: Contributions to the mathematical theory of epidemics II. The problem of endemicity. Proc. Roy. Soc. A 138, 55–83 (1932)CrossRefGoogle Scholar
  12. 12.
    Kermack, W.O. and McKendrick, A.G.: Contributions to the mathematical theory of epidemics. III. Further studies on the problem of endemicity. Proc. Roy. Soc. A 141, 94–122 (1933)CrossRefzbMATHGoogle Scholar
  13. 13.
    Thieme, H.R.: Mathematics in Population Biology, Princeton Series in Theoretical and Computational Biology, Princeton University Press, New Jersey (2003)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Mimmo Iannelli
    • 1
  • Andrea Pugliese
    • 1
  1. 1.Department of MathematicsUniversity of TrentoItaly

Personalised recommendations